Texas, 2011

Damaging Wind in Texas, August 14, 2011

August 14, 2011 · NWS EWX · 1 event in 1 county or zone

A weak short wave trough and the sea breeze combined to cause showers and thunderstorms one of which produced damaging winds in Bastrop County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak short wave trough and the sea breeze combined to cause showers and thunderstorms one of which produced damaging winds in Bastrop County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 14, 2:03 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 14, 2:03 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT SUN AUG 14 2011

.DISCUSSION...
12Z SOUNDINGS SHOWED PWATS OF 1.9 TO 2.1 INCHES ACROSS OUR AREA
WITH CONVECTIVE TEMPS IN THE 90S. AS OF 3 PM...A ROUND OF SHOWERS
AND THUNDERSTORMS WERE POPPING UP AND CAN NOT BE RULED-OUT ACROSS
ANY PORTION OF SOUTH CENTRAL TEXAS. THE BEST CHANCES FOR MEASURABLE
RAIN LATE THIS AFTERNOON AND INTO THE EVENING HOURS WILL BE
ALONG/EAST OF I-35 ALONG THE SEABREEZE. THAT SAID...POPS ARE
LOW...GENERALLY NEAR 10 PERCENT.

A DOWNWARD TREND IN ATMOSPHERIC MOISTURE IS FORECAST OVER THE NEXT
COUPLE OF DAYS AND CHANCES FOR CONVECTION WILL DROP-OUT OVERNIGHT.
THE UPPER HIGH IS FORECAST TO CONTINUE TO DOMINATE THE WEATHER
OVER OUR AREA THOUGH AT LEAST THE NEXT 7 DAYS WITH TEMPERATURES WELL
ABOVE NORMAL AND LITTLE-TO-NO CHANCE FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 104  78 104  78 /  10   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  75 103  74 102  74 /  10   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     75 103  74 103  74 /  10   0   0   0   0
BURNET MUNI AIRPORT            76 100  76 100  76 /  10   0  -    0   0
DEL RIO INTL AIRPORT           79 100  79 101  79 /  10   0   0   0   0
GEORGETOWN MUNI AIRPORT        76 101  77 101  77 /  10   0  -    0   0
HONDO MUNI AIRPORT             75 102  75 102  76 /  10   0   0   0   0
SAN MARCOS MUNI AIRPORT        76 102  76 102  76 /  10   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   76 101  76 101  76 /  10  -   -   -   -
SAN ANTONIO INTL AIRPORT       78 101  78 101  78 /  10   0   0   0   0
STINSON MUNI AIRPORT           78 104  78 104  78 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...11
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Aug 14, 4:21 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT SUN AUG 14 2011

TXZ171>173-183>194-202>209-217>225-228-151030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 40 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bastrop

When
August 14, 5:00 PM CST
Where
Bastrop County, 2.48 mi WNW of Elgin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.360, -97.410

A thunderstorm produced wind gusts estimated at 60 mph which moved a porch away from a house, downed power lines, and knocked over a couple of trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339568.